In a resurfaced Reddit thread called Skincare Addiction first posted in June, 19-year-old Callie asked for advice on treating her brother’s acne. 16-year-old Alec has autism, and experiences acne flare ups and dry skin because of his autism medication.
“My brother is severely disabled and is on medicine such as Risperidone that makes his skin supremely dry and acne prone,” the teenager from San Francisco posted on the online forum alongside photos of her brother’s skin.
“We have tried multiple medications from a dermatologist, including a 5% benzoyl peroxide ointment and an oral medication. The oral medication was helping but it was interfering too much with his other medications to control seizures and his behaviours.
“I’m hoping this supportive community can help create a simple routine for him to do, as he gets teased already so much at school.”
As Callie soon found out, Alec's skincare problem isn't uncommon in people taking medication to manage their autism. Many on the thread offered their advice based on either personal experience, or experience helping a loved one going through the same issues, Yahoo first reported.
Some of the things recommended include:
- Avoiding the sensory experience of 'splashing water', use cloths or wipes instead
- Keeping the routine consistent and simple before introducing too many new products
- Using light, mild, unscented products to avoid over stimulation
- Putting pictures of the products or himself using the products in the bathroom, or video taping the routine
- Changing pillowcases and sheets frequently and avoiding scented washing detergent
Commenters also thanked Callie for creating such a supportive hub of information through posting her question.
"First, thank you for sharing! I started tearing up because my autistic brother is in the same boat. It's always nice to see autistic people being valued," one wrote.
"I just want to say that you’re an awesome sibling! My little guy is autistic and if we ever decide to have more children, I really hope they’re just as amazing!" added another.